New Mexico, 2003

Tornadoes and Hail in New Mexico, June 4, 2003

June 4, 2003 · NWS ABQ · 32 events in 4 counties and zones

A small thunderstorm that formed over south central San Miguel County at mid afternoon moved eastward into northwest Quay County where it intensified. Near Tucumcari the storm developed strong mesocylcone radar signatures.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A small thunderstorm that formed over south central San Miguel County at mid afternoon moved eastward into northwest Quay County where it intensified. Near Tucumcari the storm developed strong mesocylcone radar signatures. A bow echo type gust front continued east and northeast towards San Jon and Logan while the core of the storm just southeast of Tucumcari displayed radar signatures of large hail and a well defined hook echo about 10 miles southeast of Tucumcari. The storm then propagated southward into western Curry County and continued through north central and southeast Roosevelt County with frequent reports of large hail and a number of brief tornado and funnel cloud sightings. Based on radar velocity data these were brief and small ground based gustnado spin ups which occurred primarily over undeveloped and open range land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 2:20 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 4, 2:20 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT WED JUN 4 2003

TWO ZFP UPDATES DUE TO WATCH UPDATE REQUIREMENTS AND THE ACTIVE
WEATHER IN GENERAL HAS CUT INTO GRIDS EDITING...ESPECIALLY OF TEMPS
BEYOND THE WEEKEND. BUT VERY QUICK LOOK AT TEMP GRIDS BEYOND THE
WEEKEND DID NOT SEEM AS THOUGHT THEY WERE SIGNIFICANTLY OFF BASE.
SEVERE STORMS ONGOING IN NE NM WITH ISOLATED ACTIVITY FARTHER S AND
IN GILA REGION. TORNADO WATCH FOR NE AND E CENTRAL NM THROUGH 8 PM
MDT. BIGGEST CHALLENGE OTHER THAN SEVERE WX NEXT 1 TO 3 AFTERNOONS
AND EVENINGS WILL BE TIMING OF TWO MAJOR COOL SURGES...ONE LATE
TONIGHT INTO THU AND ANOTHER OVER THE WEEKEND. BOTH SHOULD TEND TO
TEMPORARILY LESSEN AT LEAST INTENSITY OF STORMS IN...AT THE VERY
LEAST...FAR NE NM FOR THU PM AND AGAIN SUNDAY PM. BUT THE ACTION MAY
JUST SHIFT FARTHER S...NEAR AND E OF THE E SLOPES CENTRAL MTN CHAIN.
FARTHER OUT STILL LOOKING LIKE THE MUCH DRIER TO DRY TREND FOR NEXT
WORK WEEK ON PREVIOUS FORECAST LOOKS PRETTY GOOD FOR NOW AND WILL
STAY WITH IT FOR NOW AS WELL. WILL HAVE TO BE A LITTLE MORE CONCERNED
FOR MINI MONSOON PREVIEW IF MID AND UPPER FLOW IS LIGHT AND MORE FROM
THE S THAN THE SW OR W. RIGHT NOW THE LATTER STILL SEEMS MORE LIKELY.
TIMES MORE THAN UP. 43

PRELIMINARY NUMBERS...

FARMINGTON................ 051/087 051/085 052 43010
GALLUP.................... 045/087 045/084 044 43011
GRANTS.................... 043/087 042/084 042 43011
GLENWOOD.................. 053/092 051/091 053 43011
CHAMA..................... 042/077 039/076 040 43222
LOS ALAMOS................ 052/076 049/076 050 43122
RED RIVER................. 038/062 038/060 038 43333
TAOS...................... 044/071 040/068 041 43122
SANTA FE.................. 050/076 047/078 049 43122
SANTA FE AIRPORT.......... 052/078 049/080 051 43122
ESPANOLA.................. 053/081 050/080 051 43122
ALBUQUERQUE HEIGHTS....... 062/088 058/085 058 43011
ALBUQUERQUE VALLEY........ 057/090 054/087 053 43011
ALBUQUERQUE FOOTHILLS..... 056/086 052/084 053 43122
ALBUQUERQUE WEST MESA..... 060/089 056/086 056 43011
SOCORRO................... 059/093 056/087 056 43011
SANDIAPARK/CEDAR CREST... 049/079 046/082 046 43332
MORIARTY/ESTANCIA......... 050/082 047/085 047 43332
CARRIZOZO................. 058/089 056/084 055 43112
RUIDOSO................... 051/084 049/080 048 44333
RATON..................... 047/063 045/072 044 43334
LAS VEGAS................. 049/072 043/072 045 43334
ROY....................... 048/069 044/073 044 45334
CLAYTON................... 051/066 048/073 051 45534
SANTA ROSA................ 057/078 052/080 054 45335
TUCUMCARI................. 060/075 055/077 057 45435
FORT SUMNER............... 061/079 057/080 059 44335
CLOVIS.................... 060/077 056/077 058 44334
PORTALES.................. 061/081 057/081 059 44334
ROSWELL................... 064/086 060/084 060 44333

.ABQ...NONE.
Hazardous weather outlook, Jun 4, 5:00 AM MST, 10 hours 45 minutes before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY
RAIN COULD ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS
FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT
HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS
INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN
PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS.
WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...AND UNION COUNTIES.

In the hours before

Local storm report, Jun 4, 1:04 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
204 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    3 NW MAXWELL              NM   .75 INCH HAIL
06/04/03   COLFAX                         PUBLIC REPORT.

0202 PM    MAXWELL                   NM   .75 INCH HAIL
06/04/03   COLFAX                         PUBLIC REPORT.

JLP
Special weather statement, Jun 4, 1:25 PM MST, 2 hours 20 minutes before
NMZ005>007-012-013-018>021-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED JUN 4 2003

...TORNADO WATCH REPLACES SEVERE THUNDERSTORM WATCH...

TORNADO WATCH 478 HAS NOW BEEN ISSUED TO REPLACE SEVERE THUNDERSTORM
WATCH 477 FOR NORTHEAST AND EAST CENTRAL NEW MEXICO. WATCH 477 WILL
NOT BE IN EFFECT AFTER 220 PM MDT.

THIS TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM MDT FOR THE
FOLLOWING COUNTIES IN EASTERN NEW MEXICO...
COLFAX...UNION...MORA...HARDING...GUADAULPE...QUAY...DE BACA
CURRY AND ROOSEVELT.

THUNDERSTORMS HAVE PRODUCED HAIL OF 3/4 INCH OVER COLFAX COUNTY NEAR
MAXWELL. OTHER STORMS WILL BE FORMING AND MOVING SOUTH THROUGH THE
WATCH AREA THROUGHOUT MID AND LATE AFTERNOON.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

KH
Local storm report, Jun 4, 1:36 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
236 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    5 N SPRINGER              NM   .75 INCH HAIL
06/04/03   COLFAX                         PUBLIC REPORT.

JLP
Local storm report, Jun 4, 1:54 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
254 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0253 PM    6 E SPRINGER              NM   1.25 INCH HAIL
06/04/03   COLFAX                         PUBLIC REPORT.

JLP
Local storm report, Jun 4, 2:53 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
353 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    4 W MILLS                 NM   1.50 INCH HAIL
06/04/03   HARDING                        PUBLIC REPORT

JLP
Local storm report, Jun 4, 2:59 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
359 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    17 E WAGON MOUND          NM   2.75 INCH HAIL
06/04/03   MORA                           PUBLIC REPORT.

JLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 hail, 5 funnel cloud, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Quay

When
June 4, 3:45 PM MST
Where
Quay County, 3 mi S of Tucumcari
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.117, -103.733

Hail, Quay

When
June 4, 3:50 PM MST
Where
Quay County, 7 mi SE of Tucumcari
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -103.650

Hail, Quay

When
June 4, 3:50 PM MST
Where
Quay County, 5 mi S of Tucumcari
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -103.733

Hail, Quay

When
June 4, 4:00 PM MST to 4:15 PM MST
Where
Quay County, 5 mi S of Tucumcari
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -103.733

Funnel Cloud, San Miguel

When
June 4, 4:20 PM MST
Where
San Miguel County, 15 mi NE of Conchas Dam
Reported by
TRAINED SPOTTER
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Funnel Cloud, Quay

When
June 4, 4:35 PM MST
Where
Quay County, 6 mi E of Ragland
Reported by
GENERAL PUBLIC
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Hail, Quay

When
June 4, 4:51 PM MST
Where
Quay County, 6 mi E of Ragland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -103.633

Tornado, Curry

When
June 4, 5:10 PM MST to 5:15 PM MST
Where
Curry County, 10 mi N of Melrose
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
34.583, -103.617

Brief small tornado reported north of Melrose.

Hail, Quay

When
June 4, 5:15 PM MST
Where
Quay County, Forrest
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -103.600

Hail, Curry

When
June 4, 5:15 PM MST
Where
Curry County, 19 mi N of Melrose
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -103.617

Thunderstorm Wind, Quay

When
June 4, 5:15 PM MST
Where
Quay County, Forrest
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
34.800, -103.600

Church in Forrest lost half it's roof and all windows during high wind.

Funnel Cloud, Quay

When
June 4, 5:15 PM MST
Where
Quay County, 2 mi SE of Forrest
Reported by
GENERAL PUBLIC
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Tornado, Curry

When
June 4, 5:25 PM MST
Where
Curry County, 9 mi NW of Cannon Afb
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
GOVT OFFICIAL
Coordinates
34.483, -103.433

Brief small tornado reported over open range land.

Hail, Quay

When
June 4, 5:38 PM MST
Where
Quay County, 1 mi W of Tucumcari
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -103.750

Tornado, Curry

When
June 4, 5:45 PM MST
Where
Curry County, 14 mi NW of Cannon Afb
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
METEOROLOGIST(NON NWS)
Coordinates
34.533, -103.483

Brief tornado reported by military weather observers.

Funnel Cloud, Quay

When
June 4, 5:47 PM MST
Where
Quay County, Montoya
Reported by
LAW ENFORCEMENT
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Hail, Curry

When
June 4, 6:00 PM MST
Where
Curry County, 11 mi W of Ranchvale
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.500, -103.517

Hail, Curry

When
June 4, 6:05 PM MST
Where
Curry County, 15 mi NW of Ranchvale
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
34.650, -103.500

Thunderstorm Wind, Curry

When
June 4, 6:15 PM MST
Where
Curry County, Clovis Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -103.083

Hail, Quay

When
June 4, 6:29 PM MST
Where
Quay County, 5 mi N of Ragland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.883, -103.733

Hail, Curry

When
June 4, 6:35 PM MST
Where
Curry County, St Vrain
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.400, -103.467

Hail, Curry

When
June 4, 6:36 PM MST
Where
Curry County, 10 mi W of Clovis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.400, -103.383

Hail, Curry

When
June 4, 6:48 PM MST
Where
Curry County, Clovis
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -103.200

Tornado, Curry

When
June 4, 6:59 PM MST
Where
Curry County, 6 mi NW of Clovis
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -103.267

Brief tornado reported over open range land.

Funnel Cloud, Curry

When
June 4, 7:08 PM MST
Where
Curry County, 10 mi W of Clovis
Reported by
EMERGENCY MANAGER
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Intermittent funnels reported northwest of Clovis.

Hail, Curry

When
June 4, 7:10 PM MST
Where
Curry County, Cannon Afb
Measured
1.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
34.383, -103.317

Tornado, Roosevelt

When
June 4, 7:20 PM MST
Where
Roosevelt County, Portales
Rating
F0
Path length
0.1 mi
Path width
30 yd
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -103.333

Damage from possible brief tornado reported east side of Portales.

Hail, Roosevelt

When
June 4, 7:39 PM MST
Where
Roosevelt County, Arch
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.117, -103.133

Hail, Roosevelt

When
June 4, 8:00 PM MST
Where
Roosevelt County, Rogers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.983, -103.233

Hail, Roosevelt

When
June 4, 8:05 PM MST
Where
Roosevelt County, Causey
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.883, -103.117

Hail, Roosevelt

When
June 4, 8:10 PM MST
Where
Roosevelt County, Elida
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -103.650

Thunderstorm Wind, Roosevelt

When
June 4, 8:10 PM MST
Where
Roosevelt County, Elida
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.933, -103.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyThe tornado archive for New Mexico, 2003Warnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364674, 5364675, 5365039, 5364676, 5365040, 5365041, 5364677, 5365042, 5364678, 5364679, 5365043, 5365047, 5365046, 5365045, 5364680, 5365044, 5364681, 5364682, 5364683, 5364684, 5364685, 5364686, 5364687, 5364741, 5365048, 5364742, 5365033, 5365034, 5365035, 5365036, 5365037, 5365038.